Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 7, 2015, 12:22 PM CDT for Lyon County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2015, 12:22 PM CDT (17:22 UTC)
- Expired
- Apr 7, 2015, 1:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, IA, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 12:28 PM CDT | HAIL 0.88 | 3 E Steen, MN | |
| Apr 7, 12:30 PM CDT | HAIL 0.88 | 5 Ene Steen, MN | |
| Apr 7, 12:30 PM CDT | HAIL 1 | 5 Ene Steen, MN | |
| Apr 7, 12:35 PM CDT | HAIL 0.5 | 6 Sse Luverne, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS53 KFSD 071722 SVRFSD IAC119-MNC105-133-071800- /O.NEW.KFSD.SV.W.0003.150407T1722Z-150407T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1222 PM CDT TUE APR 7 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LYON COUNTY IN NORTHWESTERN IOWA... SOUTHWESTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA... SOUTHEASTERN ROCK COUNTY IN SOUTHWESTERN MINNESOTA... * UNTIL 100 PM CDT * AT 1222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LESTER...OR NEAR ROCK RAPIDS...MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... ELLSWORTH AROUND 1240 PM CDT. ADRIAN AROUND 1255 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STEEN AND MAGNOLIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4343 9627 4352 9636 4371 9599 4359 9583 TIME...MOT...LOC 1722Z 236DEG 32KT 4349 9624 HAIL...1.00IN WIND...<50MPH $$ CHENARD
2 follow-up statements
843
WWUS53 KFSD 071732
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 PM CDT TUE APR 7 2015
IAC119-071741-
/O.CAN.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
LYON IA-
1232 PM CDT TUE APR 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
4371 9599
TIME...MOT...LOC 1731Z 234DEG 29KT 4354 9615
$$
MNC105-133-071800-
/O.CON.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
NOBLES MN-ROCK MN-
1232 PM CDT TUE APR 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN NOBLES AND SOUTHEASTERN ROCK COUNTIES...
AT 1231 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELLSWORTH...
OR 8 MILES NORTH OF ROCK RAPIDS...MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
ADRIAN AROUND 1255 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MAGNOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
4371 9599
TIME...MOT...LOC 1731Z 234DEG 29KT 4354 9615
HAIL...1.00IN
WIND...<50MPH
$$
CHENARD776
WWUS53 KFSD 071751
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT TUE APR 7 2015
MNC105-133-071800-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-150407T1800Z/
NOBLES MN-ROCK MN-
1251 PM CDT TUE APR 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOBLES AND
SOUTHEASTERN ROCK COUNTIES WILL EXPIRE AT 100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4359 9583 4350 9615 4350 9619 4358 9624
4371 9599
TIME...MOT...LOC 1747Z 236DEG 32KT 4354 9615
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:23 AM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 7, 6:23 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 AM CDT TUE APR 7 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 332 AM CDT TUE APR 7 2015 A SHORTWAVE PRESENTLY PUSHING THROUGH SOUTHWESTERN NEBRASKA WILL CONTINUE TO LIFT NORTHWARD TODAY...AND WITH INCREASING THETA E ADVECTION AND ELEVATED INSTABILITY EXPECTING CONVECTION TO DEVELOP THROUGH OUR LOWER MO RIVER VALLEY AND NORTHWESTERN IOWA ZONES DURING THE MORNING HOURS. BEFORE THEN...COULD STILL SEE AREAS OF DRIZZLE AND PATCHY FOG WITH DRY AIR IN THE MID LEVELS...BUT AS THE LIFT INCREASES WITH THE APPROACHING WAVE AND MOISTURE DEEPENS WOULD EXPECT MAINLY LIGHT RAIN TO BE THE DOMINATE PRECIPITATION TYPE OUTSIDE OF HEAVIER CONVECTION. BY LATER IN THE AFTERNOON EXPECT PRECIPITATION CHANCES TO TAPER OFF AS FORCING MOVES AWAY FROM THE AREA...THOUGH EXPECT STRATUS TO HOLD TIGHT WITH LOW LEVEL MOISTURE REMAINING. IT WILL BE A COOL DAY WITH THE CLOUDS AND EASTERLY FLOW...WITH HIGHS MAINLY 40S...THOUGH TOUCHING ON 50 THROUGH THE MO RIVER CORRIDOR. BY THIS EVENING ANY LINGERING PRECIPITATION IN THE EAST SHOULD END WITH A MOSTLY DRY NIGHT AS SUBSIDENCE INCREASES ACROSS THE AREA. THE EXCEPTION WOULD BE THE POSSIBILITY OF AN ISOLATED SHOWER OR SOME PATCHY DRIZZLE IN OUR FAR SOUTHWEST TOWARD WEDNESDAY MORNING AS THE NEXT WEAK SHORTWAVE EJECTS OUT OF THE WESTERN CONUS TROUGH. LOWS OVERNIGHT LOOK TO RANGE FROM THE MID 30S NORTH OF INTERSTATE 90 TO NEAR 40 THROUGH OUR SOUTHERN ZONES. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 332 AM CDT TUE APR 7 2015 LATEST GUIDANCE SUGGESTS THAT WEDNESDAY MAY BE SLIGHTLY DRIER THAN EARLIER ANTICIPATED...AS MODELS SUGGEST A PERIOD OF SHORTWAVE RIDGING MOVING OVERHEAD DURING THE DAY ON WEDNESDAY AND A FAIRLY DRY LAYER OF AIR ADVECTING INTO THE MID-LVLS. STRATUS WILL STILL REMAIN IN PLACE...AND AS UPPER TROUGHING OVER THE WEST COAST BEGINS TO EJECT EASTWARD...A SECONDARY SURGE OF LOW-LVL MOISTURE WILL TAKE PLACE. WOULD ANTICIPATE FAIRLY WIDESPREAD DRIZZLE OR LIGHT RAIN DEVELOPING BY THE LATE AFTERNOON HOURS AND LIFT NORTHEAST. QUESTIONS STILL REMAIN ON THE EVOLUTION OF THIS TROUGH AS IT ENTERS THE PLAINS. BETWEEN THE HYPER-OVERDEVELOPED SOLN OF THE NAM...TO THE MUCH WEAKER AND OPEN WAVE SOLN OF THE ECMWF...FALLS THE SLIGHTLY MORE CONSISTENT AND MIDDLE GROUND GFS/GEM. THE MYRIAD OF RECENT SOLNS SUGGESTS THAT WITH THE WAVE APPROACHING MORE POSITIVELY TILTED AND DEEPENING TO THE EAST...THAT THE STRONGEST MOISTURE ADVECTION COULD ALSO BE SHUNTED EAST OF THE AREA. MEANING THAT WHILE THE SOUTHEASTERN THIRD OF THE CWA COULD SEE A FEW THUNDERSTORMS WEDNESDAY EVENING AS A SURGE OF HIGHER THETAE AIR MOVES THROUGH THE AREA...A DRY SLOT MAY ALSO SLIDE NORTHWARD AND LIMIT QPF ELSEWHERE THROUGH THE NIGHT TO DRIZZLE/SPRINKLES. ELEVATED INSTABILITY IN THE EAST STILL NOT ALL THAT IMPRESSIVE...BUT COULD NOT RULE OUT HAIL IN A FEW STORMS IF THEY CLIP THE AREA. ALSO UNKNOWN IS THE IMPACT OF CONVECTION OVER THE LOWER MO RIVER VALLEY WEDNESDAY EVENING. OUR HIGHEST CHANCE FOR MORE SIGNIFICANT RAINS COULD HOLD OFF UNTIL THURSDAY WHEN THE DEFORMATION PRECIPITATION AREA MOVES ACROSS. SHOULD THIS WAVE BEGIN TO DEEPEN LIKE THE GFS/GEM/NAM SUGGEST...THEN A HEALTHY DOSE OF RAIN IS POSSIBLE. HOWEVER...THERE ARE A FEW INDICATIONS THAT THIS AREA OF PRECIPITATION COULD TREND LOWER. WHEN IT COMES TO THE CHANCES FOR WINTRY PRECIPITATION ON THURSDAY/THURSDAY EVENING...A FEW THINGS WORKING AGAINST THIS SYSTEM. FIRST AND FOREMOST...COLD AIR WILL NOT BE IN PLACE...SO ANY SNOW TRANSITION WOULD HAVE TO BE DONE BY DYNAMIC COOLING. SECONDLY...THE TIMING OF THIS SYSTEM WOULD SEND THE DEFORMATION BAND THROUGH DURING THE DAYTIME HOURS. FINALLY...THE RAPID EASTWARD PROGRESSION OF THE WAVE WOULD SUGGEST THAT IT MATURES EAST OF THE CWA. FOR NOW...WILL CONTINUE A RAIN/SNOW MIXTURE LATE THURSDAY AFTERNOON/EVENING BUT WOULD NOT EXPECT MUCH IF ANY ACCUMULATION IF SNOW DOES FALL. HEADING INTO THE WEEKEND. MODELS DIVERGE IN HANDLING LINGERING ENERGY OVER THE NORTHERN ROCKIES. THE LARGE NORTHERN PACIFIC TROUGH ALONG WITH A PIECE OF ENERGY OVER THE SOUTHERN PACIFIC WILL BE THE MAIN PLAYERS. AS THESE PIECES OF ENERGY MOVE EASTWARD...TEMPERATURES AND PRECIPITATION CHANCES WILL BEGIN TO INCREASE BY SUNDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 618 AM CDT TUE APR 7 2015 WIDESPREAD MVFR...TO AT TIMES IFR...VISIBILITIES AND IFR CEILINGS THROUGH THE TAF PERIOD. BETTER SHOWER CHANCES WILL EXIST SOUTH OF INTERSTATE 90 AND INTO SOUTHWESTERN MINNESOTA THROUGH THE DAY...THEN TAPERING OFF AFTER 00Z THIS EVENING. THERE IS THE POSSIBILITY OF AN ISOLATED THUNDERSTORM IN NORTHWESTERN IOWA DURING THE DAY...THOUGH CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN THE KSUX TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...DUX AVIATION...JM
Hazardous weather outlook, Apr 7, 3:56 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 AM CDT TUE APR 7 2015 MNZ071-072-SDZ038>040-050-052>061-063>065-068-080900- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 356 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-080900- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 356 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. THE RISK FOR SEVERE STORMS IS LOW...BUT A FEW STORMS COULD PRODUCE VERY SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND WEDNESDAY NIGHT. AT THIS TIME...THE RISK FOR SEVERE STORMS IS LOW...BUT A FEW STORMS COULD CONTAIN SMALL HAIL ESPECIALLY IN PORTIONS OF NORTHWESTERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 7, 12:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 N SIOUX FALLS 43.59N 96.73W
04/07/2015 M0.50 INCH MINNEHAHA SD CO-OP OBSERVER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.